Wyoming, 2007

Tornado in Wyoming, May 17, 2007

May 17, 2007 · NWS CYS · 1 event in 1 county or zone

A short-lived tornado touched down over open country.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A short-lived tornado touched down over open country.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 17, 12:39 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, May 17, 12:39 PM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
139 PM MDT THU MAY 17 2007

.SHORT TERM...TONIGHT THROUGH SATURDAY.

TONIGHT...SCATTERED THUNDERSTORMS HAVE BEEN DEVELOPING ALONG
NORTH-SOUTH SURFACE TROUGH CONVERGENCE AXIS ACROSS ALBANY COUNTY.
PER CONVECTIVE PARAMETERS...BELIEVE AREAL COVERAGE OF THUNDERSTORMS
WILL CONTINUE TO INCREASE AS THE STORMS MOVE INTO INCREASED LOW
LEVEL MOISTURE AVAILABILITY AND WITH SHORT WAVE TROUGH MOVING
THROUGH AT PEAK HEATING. ALTHOUGH THE MAJORITY OF STORMS WILL REMAIN BELOW
SEVERE LEVELS PER CAPE AND SHEAR PARAMETERS...ONE OR TWO ISOLATED
SEVERE STORMS NOT OUT OF THE QUESTION PER MINIMAL CAPES.
THUNDERSTORMS WILL CONTINUE TO DECREASE AS THE EVENING WANES WITH
LOSS OF SOLAR INSOLATION. WILL LIKELY SEE WIDESPREAD LOW CLOUDS AND
AREAS OF FOG LATE AS OCCURRED THIS MORNING...ACROSS WESTERN NEBRASKA
PER NAM LOW LEVEL AND BOUNDARY LAYER RELATIVE HUMIDITY PROGS.

FRIDAY/FRIDAY NIGHT...ANOTHER SURFACE CONVERGENCE AXIS DEVELOPS ACROSS
FAR EASTERN WYOMING SERVING AS A FOCUS FOR THUNDERSTORM INITIATION.
WILL SEE LESS AFTERNOON/EVENING THUNDERSTORM COVERAGE COMPARED TO
TODAY DUE TO DRYING AT LOW/MID LEVELS WITH WESTERLY FLOW AND WARM
TEMPERATURES ALOFT. GREATER POTENTIAL FOR STRONG WIND GUSTS WITH
INVERTED V TYPE SOUNDINGS AND LARGER SURFACE TEMPERATURE/DEWPOINT SPREADS.

SATURDAY...BACKDOOR COLD FRONT SLIDES INTO OUR NORTHEAST ZONES
SERVING AS A FOCUS FOR AFTERNOON THUNDERSTORM INITIATION. LESS
THUNDERSTORM COVERAGE IN OUR SOUTHEAST ZONES WHERE AIRMASS WILL
REMAIN MOSTLY CAPPED BY WARM MID LEVEL TEMPERATURES. TEMPERATURES
STILL WARM...15-20 DEGREES ABOVE NORMAL...PER 1000-500 MB THICKNESS
PROGS.

.LONG TERM...THE RIDGE AXIS ALOFT WILL MOVE EAST OF THE CWA SATURDAY
NIGHT IN ADVANCE OF THE APPROACHING SHORTWAVE TROUGH.  THE SHALLOW
COLD FRONT LOOKS TO MAKE IT TO THE 5000 FOOT MSL ELEVATION SATURDAY
EVENING BEFORE BEING ERODED EASTWARD LATER THAT NIGHT.  WILL KEEP
SOME THUNDERSTORMS NEAR AND WEST OF THE FRONT SATURDAY EVENING.  THE
SHORTWAVE TROUGH MOVES EAST AND ACROSS THE CWA THE FIRST HALF OF
NEXT WEEK AND WILL BE THE MAJOR FACTOR IN THE WEATHER FOR THE AREA
DURING THAT TIME.  MODELS DIFFER IN THEIR TIMING OF THE FEATURE WHICH
WAS AT ABOUT 47N AND 150W AT MIDDAY PER SATELLITE IMAGERY.  THE GFS
CONTINUES TO HAVE THE FASTEST MOVEMENT OF THE SHORTWAVE TROUGH AND
ITS 12Z RUN WAS 6 TO 12 HOURS FASTER THAN ALL OTHER MODELS.  THE GFS
IS TRENDING SLOWER IN ITS PAST FEW RUNS...BUT THE SLOWER MOVEMENT
INDICATED FROM MOST OTHER MEDIUM RANGE MODELS IS PREFERRED BY HPC.
THE UPPER LEVEL TROUGH AXIS MOVES EAST OF THE CWA BY TUESDAY EVENING
PER THE SLOWER MODEL CONSENSUS.  THE ENERGY WILL BE SOMEWHAT SPLIT
WITH ANOTHER SIGNIFICANT SHORTWAVE TROUGH MOVING ACROSS CANADA AT
ABOUT THE SAME LONGITUDE.  THE ASSOCIATED COLD FRONT WILL MOVE ACROSS
THE CWA MONDAY AFTERNOON AND EVENING WITH A SURFACE LOW ALONG THE
FRONT AND ENDING UP IN EASTERN COLORADO BY MONDAY EVENING.  COLD AIR
ADVECTION BEHIND THE FRONT AND SHORTWAVE TROUGH WILL LOWER THE
TEMPERATURES 10 DEGREES FROM MONDAY TO TUESDAY.  WILL BUMP UP POPS
MONDAY AFTERNOON THROUGH TUESDAY DUE TO THE ADDED DYNAMICS...SURFACE
FORCING...MOISTURE AND INSTABILITY.  PRIOR TO THE ARRIVAL OF THOSE
FEATURES...MOST MODELS STILL INDICATE A WEAKER SHORTWAVE TROUGH
MOVING OVER THE CWA SUNDAY AFTERNOON AND EVENING AND WILL ALSO BUMP
UP THE MENTION OF THUNDERSTORMS FOR THOSE TIMES.  HEIGHTS ALOFT RISE
FOR WEDNESDAY AND SOME MODELS INDICATE ANOTHER SHORTWAVE TROUGH WILL
AFFECT THE CWA ON NEXT THURSDAY.  WILL KEEP THE CWA DRY FOR WEDNESDAY
AND LOW POPS FOR THURSDAY.

&&

.AVIATION...MVFR IN SCATTERED THUNDERSTORMS THROUGH 9 PM...OTHERWISE
VFR. EXPECT AREAS OF IFR LATE TONIGHT THROUGH MID MORNING FRIDAY IN
FOG/LOW CLOUDS ACROSS THE WESTERN NEBRASKA PANHANDLE. MVFR AGAIN
FRIDAY AFTERNOON IN SCATTERED THUNDERSTORMS. OTHERWISE VFR.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...RUBIN
LONG TERM....WEILAND
Hazardous weather outlook, May 17, 8:55 AM MST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
955 AM MDT THU MAY 17 2007

NEZ001>003-019>021-054-055-WYZ059>070-181130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
955 AM MDT THU MAY 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
EVENING...MAINLY ALONG AND WEST OF INTERSTATE 25. WIND GUSTS UP TO
50 MPH AND HAIL UP TO PEA SIZE ARE LIKELY WITH THE MAJORITY OF THE
STRONGEST STORMS.  ONE OR TWO ISOLATED SEVERE THUNDERSTORMS ARE
POSSIBLE...WITH WIND GUSTS IN EXCESS OF 60 MPH AND PENNY SIZE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF LATE DAY THUNDERSTORMS FRIDAY THROUGH TUESDAY
ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.  YOUR NATIONAL WEATHER
SERVICE APPRECIATES ANY SPOTTER REPORTS ABOUT THUNDERSTORMS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The Cheyenne radar (KCYS), 125 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Platte

When
May 17, 2:29 PM MST to 2:33 PM MST
Where
Platte County, 14 mi W of Guernsey
Rating
EF0
Path length
0.1 mi
Path width
30 yd
Reported by
Law Enforcement
Coordinates
42.270, -105.004

Brief tornado spotted just east of Interstate 25 near mile marker 94.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyThe tornado archive for Wyoming, 2007Warnings in Wyoming, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22293.